Tennessee, 2019

Strong Wind in Tennessee, May 1, 2019

May 1, 2019 · NWS OHX · 2 events in 1 county or zone

Strong southerly gradient winds affected parts of Middle Tennessee during the early morning hours of May 9. The Nashville International Airport ASOS measured a peak wind gust of 37 knots / 43 mph at 439 AM CDT.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$16,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Strong southerly gradient winds affected parts of Middle Tennessee during the early morning hours of May 9. The Nashville International Airport ASOS measured a peak wind gust of 37 knots / 43 mph at 439 AM CDT. A few reports of wind damage were received across Davidson County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at May 1, 12:43 AM CST, 2 hours 52 minutes earlier.

Area forecast discussion, May 1, 12:43 AM CST, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
143 AM CDT Wed May 1 2019

.DISCUSSION...

High pressure at the surface and aloft sits off to the east with
strong return flow at the surface and a quasi-stationary frontal
boundary situated to our north and west. As moisture increases
today, we may see a few showers slip into northwest Middle
Tennessee, with POP's increasing tonight and tomorrow as a few
weak ripples in the southwest flow aloft trigger additional
cells. A much stronger shortwave will move through Saturday or
Saturday evening and bring the aforementioned front through Middle
Tennessee, with a drier start to next week. We may see a few
strong to severe storms during the period of Thursday through
Saturday. Forecast soundings do show good instability numbers,
mainly during peak-heating times, and the SPC suggests at least a
marginal risk of severe storms. Temperatures through Friday will
remain much above normal, with cooler weather this weekend, then
warming right back up next week.

&&

.AVIATION...
06Z TAF DISCUSSION.

VFR. Scattered low and high level cloudiness expected this TAF
period, with cloud cover increasing at CKV by 22Z as VCTS approach
from the west. South winds 5-11kts early in the TAF period will
increase after 14Z to 12-18kts with gusts 22-30kts at times.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      85  66  84  63  80 /  10  30  40  50  50
Clarksville    83  65  82  62  78 /  20  40  50  50  40
Crossville     81  63  79  61  77 /  10  20  50  40  60
Columbia       84  65  85  63  80 /  10  20  30  50  50
Lawrenceburg   84  66  85  64  80 /  10  20  30  40  50
Waverly        84  66  83  62  79 /  10  30  40  50  50

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......08
AVIATION........Shamburger
Hazardous weather outlook, Apr 30, 4:13 AM CST, 23 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
513 AM CDT Tue Apr 30 2019

TNZ005>011-023>034-056>066-075-077>080-093>095-011015-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
513 AM CDT Tue Apr 30 2019

This Hazardous Weather Outlook is for portions of middle
Tennessee.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A quasi-stationary surface front will enter Middle Tennessee by
Thursday, with scattered to numerous storms lasting through
Saturday. A few of these storms may become strong, with small hail
and gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 strong wind. Local standard time, as filed.

Strong Wind, Davidson

When
May 1, 3:35 AM CST
Where
Davidson forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
36.171, -86.777 (the zone’s center; the record gives no point)

A tree snapped and fell on a car on Elliott Avenue near 9th Avenue South.

Strong Wind, Davidson

When
May 1, 3:40 AM CST
Where
Davidson forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
36.171, -86.777 (the zone’s center; the record gives no point)

A Waze report indicated a tree was blown down across the eastbound lanes of Burkitt Road near Battle Road.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2019Every state in 2019This day in weather historyWarnings in Tennessee, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 818837, 818840.